Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 33, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2014, 4:57 PM EDT for Clarendon County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2014, 4:57 PM EDT (20:57 UTC)
- Expired
- May 27, 2014, 5:45 PM EDT
- In force
- 48 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 105 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:04 PM EDT | HAIL 0.25 | 7 Sw Turbeville, SC | REPORTED BY BARNHILL GROCERY ON US HWY 301 IN GABLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 179 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
826
WUUS52 KCAE 272057
SVRCAE
SCC027-272145-
/O.NEW.KCAE.SV.W.0033.140527T2057Z-140527T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
457 PM EDT TUE MAY 27 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 545 PM EDT
* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF TURBEVILLE...OR 10 MILES NORTHEAST OF MANNING...AND
MOVING EAST AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE TURBEVILLE AND CENTRAL
CROSSROADS
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV
TO RELAY SEVERE WEATHER REPORTS.
OR CALL THE NATIONAL WEATHER SERVICE AT
8...0...3...8...2...2...8...1...3...5.
LAT...LON 3381 7993 3380 7995 3377 7999 3373 7997
3371 7998 3378 8023 3386 8016 3394 7998
3393 7996 3389 7994 3389 7990 3388 7988
TIME...MOT...LOC 2056Z 273DEG 13KT 3383 8013
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:51 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, May 27, 2:51 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 251 PM EDT TUE MAY 27 2014 .SYNOPSIS... HIGH PRESSURE OFF THE SOUTHEAST COAST WILL CIRCULATE A MOIST SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH WEDNESDAY. A COLD FRONT WILL PUSH SOUTHWARD AND THROUGH THE AREA BY FRIDAY NIGHT...STALLING JUST SOUTH OF THE AREA THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... FORECAST AREA REMAINS BENEATH THE AXIS OF THE UPPER RIDGE WITH SURFACE HIGH PRESSURE CENTERED OFF THE COAST USHERING WARM MOIST SOUTHERLY FLOW INTO THE AREA. ATMOSPHERE CONTINUES TO DESTABILIZE WITH LIFTED INDEX VALUES AROUND -6C AND CAPE AROUND 2000 J/KG. RADAR SHOWING SOME DEVELOPMENT AROUND THE COLUMBIA AREA AT THIS TIME ALONG A CONVERGENCE ZONE. THINK SEVERE STORMS ARE POSSIBLE BUT THINK WARM MID LEVEL TEMPS WILL BE AN INHIBITING FACTOR. STORM MOTION FROM THE WEST TO NORTHWEST AROUND 10 MPH WHICH WILL SUPPORT SLOW MOVING HEAVY RAINER STORMS WITH ISOLATED NUISANCE FLOODING POSSIBLE. CONVECTION DEVELOPING IN GEORGIA POSSIBLY ASSOCIATED WITH WEAK SHORTWAVE EXPECTED TO DRIFT INTO THE CSRA LATE AFTERNOON INTO EARLY EVENING SO WILL CARRY HIGHER CHANCE POPS THERE. LINGERING CONVECTION SHOULD DIMINISH LATE EVENING TO AROUND MIDNIGHT WITH PLENTY OF CONVECTIVE DEBRIS CLOUDS THROUGH EARLY MORNING. THINK THE CLOUD COVER WILL IMPACT LOW TEMPS...HOLDING THEM UP A BIT AND ALSO INHIBIT FOG DEVELOPMENT. OVERNIGHT LOWS EXPECTED TO BE IN THE UPPER 60S ACROSS THE REGION. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... OVERALL PATTERN WILL BE SLOW TO CHANGE THROUGH THURSDAY NIGHT AS THE UPPER LOW BECOME QUASI-STATIONARY OVER THE WESTERN GULF AREA AND A WEAK SURFACE FRONT MOVES TOWARD THE REGION FROM THE NORTH. THIS WILL KEEP THE FORECAST AREA UNDER SOUTHERLY FLOW WITH CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. INSTABILITY WILL BE MODERATE ON WEDNESDAY AND SLIGHTLY LOWER ON THURSDAY WHICH WILL COMBINE WITH PWAT VALUES AROUND 1.6 INCHES. THREAT OF SEVERE REMAINS LOW AS FREEZING LEVEL REMAINS HIGH AND WINDS THROUGH THE COLUMN WILL BE LIGHT. AS SUCH MAIN SEVERE THREAT WILL BE FROM STRONG GUSTY WINDS. TEMPERATURES THROUGH THE SHORT TERM WILL BE IN THE UPPER 80S TO LOWER 90S FOR AFTERNOON HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE TO UPPER 60S. && .LONG TERM /THURSDAY THROUGH MONDAY/... MODELS CONTINUE IN GOOD AGREEMENT WITH THE REMAINS OF THE UPPER LOW OVER THE CENTRAL GULF STATES AND A WEAK FRONTAL BOUNDARY CROSSING THE REGION. FRONT WILL SLOWLY CROSS THE FORECAST AREA ON FRIDAY AS THE UPPER LEVEL RIDGE BUILDS INTO THE EASTERN US. BY SUNDAY THE FRONT WILL BE SLIDING SOUTH OF THE AREA AS A DEEPENING UPPER LOW TRACKS SOUTHEASTWARD FROM THE NEW ENGLAND STATES SATURDAY MORNING TO OFF THE DELMARVA COAST BY SATURDAY EVENING. MODEL SOUNDINGS INDICATE PWAT VALUES IN EXCESS OF 1.6 INCHES REMAINING ACROSS THE FORECAST AREA ON FRIDAY AND SATURDAY WHICH WILL COMBINE WITH HEATING TO CONTINUE THE CHANCE OF AFTERNOON AND EVENING CONVECTION. HAVE NOT MADE SIGNIFICANT CHANGES TO THE POPS FOR FRIDAY AND SATURDAY AS FLOW ALOFT WILL BE WEAK LIMITING DIVERGENCE ALOFT...AS SUCH EXPECT CONVECTION COVERAGE TO BE SCATTERED. DRIER AIR WILL BE MOVING INTO THE REGION FOR SUNDAY ONWARD AS SURFACE HIGH PRESSURE SLIDES SOUTHWARD ALONG THE EASTERN SEABOARD. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR NORMAL TO SLIGHTLY ABOVE NORMAL. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... GENERALLY VFR CONDITIONS EXPECTED OUTSIDE OF THUNDERSTORMS. SCATTERED CONVECTION DEVELOPING OVER THE MIDLANDS AT FORECAST TIME WITH A MODERATELY UNSTABLE ENVIRONMENT IN PLACE. WILL CARRY VCSH CAE/CUB WITH TEMPORARY -TSRA THROUGH 21Z. ADDITIONAL CONVECTION DEVELOPING IN GEORGIA EXPECTED TO DRIFT INTO THE CSRA AND COULD IMPACT THE AGS/DNL TERMINALS SO WILL INCLUDE TEMPORARY TSRA THERE 21Z TO 28/01Z. OTHERWISE...GENERALLY SOUTHWESTERLY WINDS AROUND 10 MPH WITH VFR CUMULUS CLOUDS AND A BROKEN DECK OF HIGH LEVEL CLOUDS. EXPECT LINGERING CLOUDS THROUGH THE NIGHT WHICH SHOULD LIMIT FOG DEVELOPMENT TONIGHT ALTHOUGH TERMINALS THAT RECEIVE ANY SIGNIFICANT RAINFALL MAY BE SUSCEPTIBLE ANYWAY. A 25 KNOT FORECASTED LOW LEVEL JET WILL ALSO INHIBIT FOG FORMATION. WINDS WILL BECOME LIGHT AND VARIABLE DURING THE PREDAWN HOURS THEN PICK UP FROM THE WEST SOUTHWEST BY 15Z AROUND 10 KNOTS. EXTENDED AVIATION OUTLOOK...MAINLY DIURNAL CONVECTION MAY CAUSE BRIEF MVFR CONDITIONS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS WEDNESDAY THROUGH SUNDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 27, 4:07 AM EDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 407 AM EDT TUE MAY 27 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 407 AM EDT TUE MAY 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 27, 2:34 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 234 PM EDT TUE MAY 27 2014 SCZ027-028-037-271930- CALHOUN-LEXINGTON-RICHLAND- 234 PM EDT TUE MAY 27 2014 ...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...RICHLAND AND CALHOUN COUNTIES THROUGH 330 PM EDT... AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...10 MILES EAST OF GASTON...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE... CAYCE...EASTOVER...GASTON...PINE RIDGE AND SPRINGDALE... PREPARE NOW FOR THE FOLLOWING HAZARDS... GUSTY WINDS OF 40 TO 50 MPH... SMALL HAIL... FREQUENT CLOUD TO GROUND LIGHTNING... PRECAUTIONARY/PREPAREDNESS ACTIONS... REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR USE WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY SEVERE WEATHER REPORTS. && LAT...LON 3395 8063 3368 8068 3382 8115 3397 8112 TIME...MOT...LOC 1834Z 282DEG 8KT 3385 8091 HC
Local storm report, May 27, 3:29 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT TUE MAY 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 2 SSE COLUMBIA 33.97N 81.02W
05/27/2014 E0.25 INCH RICHLAND SC PUBLIC
REPORT OF PEA SIZE HAIL AT WILLIAMS BRICE
STADIUM RELAYED VIA SOCIAL MEDIA.
&&
NWS COLUMBIA SC
IRIS SYSTEMSpecial weather statement, May 27, 3:56 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
356 PM EDT TUE MAY 27 2014
SCZ028-037-272045-
CALHOUN-RICHLAND-
356 PM EDT TUE MAY 27 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF RICHLAND AND CALHOUN
COUNTIES THROUGH 445 PM EDT...
AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES NORTHWEST OF ST. MATTHEWS...MOVING
SOUTHEAST AT 10 TO 15 MPH. THIS STORM WILL BE CAPABLE OF GUSTY WINDS IN
EXCESS OF 30 MPH AND HEAVY RAIN ACROSS CALHOUN COUNTY. LOCAL RAINFALL
AMOUNTS IN EXCESS OF 2.00 INCHES NEAR THE CONGAREE RIVER.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ST. MATTHEWS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
VERY HEAVY RAIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. &&
LAT...LON 3374 8063 3373 8062 3363 8071 3373 8100
3376 8092 3378 8096 3378 8101 3375 8104
3375 8106 3383 8104 3391 8097 3384 8063
3379 8060
TIME...MOT...LOC 1952Z 295DEG 20KT 3375 8080Local storm report, May 27, 4:10 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
410 PM EDT TUE MAY 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM TSTM WND DMG CAYCE 33.95N 81.05W
05/27/2014 LEXINGTON SC BROADCAST MEDIA
LARGE TREE DOWN ON CAR IN THE EDENWOOD
NEIGHBORHOOD IN CAYCE.
&&
NWS COLUMBIA SC
IRIS SYSTEMLocal storm report, May 27, 4:13 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
413 PM EDT TUE MAY 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND GST 1 ESE CAYCE 33.95N 81.05W
05/27/2014 M50 MPH LEXINGTON SC UTILITY COMPANY
SCANA REPORTED A 50 MPH WIND GUST AND TREES
AND POWERLINES DOWN.
&&
NWS COLUMBIA SC
IRIS SYSTEMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:09 PM EDT | Areal Flood Advisory | CAE | Aiken | 66 min |
| May 26, 8:59 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 46 min |
| May 27, 2:34 PM EDT | Special Weather Statement | CAE | Calhoun | 56 min |
| May 27, 3:08 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 52 min |
| May 27, 3:56 PM EDT | Special Weather Statement | CAE | Calhoun | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.